A YOUNG woman died from a blood clot caused by the Pill after being sent home from hospital with painkillers, an inquest heard yesterday.
Fallan Kurek, 21, visited the minor injuries unit at Sir Robert Peel Community Hospital in her home town of Tamworth, Staffs, after complaining about chronic chest pains and breathlessness, the court was told.
But three days after the teaching assistant was sent home from the hospital in May last year, she collapsed at home and went into cardiac arrest.
She suffered brain damage and died at Good Hope Hospital, Sutton Coldfield.
Stuart Lamb, a nurse at Sir Robert Peel, told the inquest that, had he suspected deep vein thrombosis (DVT), he would have transferred her for specialist treatment, but instead she was given Ibuprofen and told to rest.
Mr Lamb claimed that Miss Kurek had not told him she was taking the Pill.
Her father Brian Kurek, however, claimed she had reported it, but the information was “dismissed”.
Recording a narrative verdict, South Staffordshire Coroner Andrew Haigh ruled that Ms Kurek died from a massive pulmonary embolism after the side-effects of the Pill were not effectively treated.
He said: “There appears to be a direct conflict in the evidence I have heard. Mr Lamb cannot recall any reference to the fact she was taking the Pill. The likelihood, on the evidence I have heard, is that it was mentioned.”
The inquest heard Miss Kurek was taken ill last May, when she was taking the Pill to regulate heavy periods.
Mr Lamb said she told him she had suffered three days of chest pain.
He diagnosed her problem as “more muscular” after taking blood pressure and other tests that produced normal results.
At home she texted her mum Julia, 43: “He asked about medication, but he said it wasn’t the Pill.”
Miss Kurek’s GP, Christopher Jones, told the inquest that the Pill was issued with warnings about DVT but Miss Kurek had been assessed as “low risk”.
“It is clear from the evidence that when Fallan attended the minor injuries unit, the nurse did not further assess the risk of deep vein thrombosis.”
The NHS advises that the combined contraceptive pill – containing oestrogen – causes the blood to clot more easily, leading to a slight increase in the risk of DVT.
The progestogen-only Pill has no increased risk.